FDA warns parents that edible products with THC can be easily mistaken for common food
The U.S. Food and Drug Administration is warning consumers about children accidentally eating food products that contain THC with packaging that often looks similar to other products.
When giving children a snack or breakfast, parents usually pick products that they recognize or have grown up eating. However, the FDA is warning parents and other consumers to be cautious, because sometimes these well-known food items are made into copycat products that contain THC.
According to the FDA, tetrahydrocannabinol, or THC, is considered to be the “psychoactive intoxicating component of cannabis” which means it is the property in cannabis that would make a person “high.”
When these products are created, they are made to purposely copycat well-known brands, and children often see the familiar packaging and eat it without understanding the difference.
Accidental ingestion of THC in these kinds of products leads to “serious adverse events, especially in children,” according to the FDA.
Types of products
The warning is against copycat foods that have similar packaging to Cap’n Crunch, Cocoa Pebbles, Cocoa Puffs, Froot Loops, Fruity Pebbles, Nerd Ropes and others.
“Some individuals who ate these edible products reportedly experienced adverse events such as hallucinations, increased heart rate, and vomiting, and many required medical intervention or hospital admission. Seven of the reports specifically mention the edible product to be a copycat of popular foods, such as Cocoa Pebbles, Nerds Rope, Skittles, Sour Patch Kids, and Starburst,” says the FDA in a press release.
All consumers are at risk, especially children, who are more susceptible to grabbing one of these products. Some of the ways to prevent an issue is by only purchasing items at a grocery store like Safeway or Kroger, or at a retail store like Target or Walmart. Be cautious of where you are buying your food items and if it’s at an event or something similar, inspect it before consuming or giving it to your child.
Recommendations from the FDA
If you, your child, or someone you know accidentally ingests any of these items with THC, the FDA says to call 911 for medical assistance. You can also call your local poison control center at 1-800-222-1222 but do not wait for symptoms so call as soon as possible. Another option is to call your healthcare provider.
©2022 Cox Media Group